Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 326, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 20, 2018, 6:38 PM EDT for Floyd County, Harrison County, Indiana; Jefferson County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2018, 6:38 PM EDT (22:38 UTC)
- Expired
- Aug 20, 2018, 7:04 PM EDT
- In force
- 26 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Floyd County, IN, Harrison County, IN, Jefferson County, KY
The radar
The Louisville radar (KLVX), 28 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
560 WUUS53 KLMK 202238 SVRLMK INC043-061-KYC111-202315- /O.NEW.KLMK.SV.W.0326.180820T2238Z-180820T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Louisville KY 638 PM EDT MON AUG 20 2018 The National Weather Service in Louisville has issued a * Severe Thunderstorm Warning for... East central Harrison County in south central Indiana... Central Floyd County in south central Indiana... Northwestern Jefferson County in central Kentucky... * Until 715 PM EDT. * At 637 PM EDT, a severe thunderstorm was located 7 miles west of St. Dennis, moving northeast at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Louisville, New Albany, Lanesville, Edwardsville and Floyds Knobs. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3815 8600 3820 8604 3838 8588 3824 8576 TIME...MOT...LOC 2237Z 234DEG 19KT 3820 8598 HAIL...0.75IN WIND...60MPH $$ RJS
2 follow-up statements
902
WWUS53 KLMK 202251
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
651 PM EDT MON AUG 20 2018
INC061-202300-
/O.CAN.KLMK.SV.W.0326.000000T0000Z-180820T2315Z/
Harrison IN-
651 PM EDT MON AUG 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARRISON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3838 8588 3824 8576 3821 8593 3825 8596
3826 8596 3827 8597
TIME...MOT...LOC 2250Z 228DEG 24KT 3830 8586
$$
INC043-KYC111-202315-
/O.CON.KLMK.SV.W.0326.000000T0000Z-180820T2315Z/
Floyd IN-Jefferson KY-
651 PM EDT MON AUG 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL FLOYD AND WEST CENTRAL JEFFERSON COUNTIES...
At 650 PM EDT, a severe thunderstorm was located over New Albany,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Louisville, New Albany, Edwardsville and Floyds Knobs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
LAT...LON 3838 8588 3824 8576 3821 8593 3825 8596
3826 8596 3827 8597
TIME...MOT...LOC 2250Z 228DEG 24KT 3830 8586
HAIL...<.75IN
WIND...60MPH
$$
RJS407
WWUS53 KLMK 202304
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
704 PM EDT MON AUG 20 2018
INC043-KYC111-202313-
/O.CAN.KLMK.SV.W.0326.000000T0000Z-180820T2315Z/
Floyd IN-Jefferson KY-
704 PM EDT MON AUG 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLOYD AND WEST CENTRAL
JEFFERSON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3838 8588 3824 8576 3821 8593 3825 8596
3826 8596 3827 8597
TIME...MOT...LOC 2301Z 234DEG 19KT 3834 8578
$$
RJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:55 PM EDT, 43 minutes earlier.
Area forecast discussion, Aug 20, 5:55 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Louisville KY 555 PM EDT Mon Aug 20 2018 .Forecast Update... Issued at 555 PM EDT Mon Aug 20 2018 Watching line of storms approaching western Kentucky this hour. They still have some instability to eat up on the way to central KY/southern IN and then by late evening perhaps some strengthening from an upper jet rotating around the storm system to our northwest. Timing the storms into our forecast area would be towards midnight, unless they start accelerating further. Meanwhile we do have some scattered showers/isolated storms out there now. Watching for stronger signals there, but mainly looking at gusty winds and brief heavy rainfall. && .Short Term...(This evening through Tuesday) Issued at 318 PM EDT Mon Aug 20 2018 ...A Few Strong Storms Possible... Unseasonably strong low moving into the mid Mississippi River Valley will drive our weather through Tuesday. Currently, a warm front is lifting NE out of the CWA with isolated to widely scattered convection developing deeper into the warm sector along and west of I-65. This should continue through the afternoon and early evening, with a heavy rain, gusty wind, and cloud to ground lightning threat. Will have to monitor for any localized flooding concerns for areas that have seen a lot of rainfall recently. As we move deeper into the evening and overnight, the low will move out of the mid Mississippi River Valley, and into the lower Great Lakes region, dragging a cold front toward our area. Meanwhile, better forcing will arrive as the right entrance region of a 60-65 knot upper jet moves in, and a 25-35 knot low level jet responds. This will bring enough deep layer shear (~30-35 knots), which is marginal but sufficient for storm organization. That being said, expect modest surface and near-surface based instability to be waning by then so think there is a pretty short window a few hours on either side of 03z to see some stronger storms mainly west of I- 65. If the stronger storms from the west survive into the area, the main threats would continue to be isolated heavy rainfall, and gusty winds. SPC Marginal risk looks good, and given the progressive nature of expected storms don't anticipate the need for any Flood Watch headlines at this time. Any concerns should remain isolated/localized. The cold front should pass east by Tuesday morning, however shortwave trough axis will still be scheduled to move through our area during the day. Given plenty of lingering moisture behind the front, expect scattered to numerous showers and a few storms to develop through the day. After mild lows in the low to mid 70s tonight, expect a very small diurnal trend on Tuesday. Highs should top out around 80. .Long Term...(Tuesday night through Monday) Issued at 300 PM EDT Mon Aug 20 2018 ...Pleasant late summer weather second half of this week...then heat returns late this weekend... A surface front will push southeast through the lower OH Valley Tuesday night ending residual isolated showers. A significant area of surface high pressure will build south into the central U.S. Tuesday night and Wednesday, supported by an unusually strong upper- level jet streak of 80-100 kts. Ahead of the surface high, northerly low-level flow will begin to lower humidity levels on Wednesday, with a more noticeable difference in surface dewpoints Thursday. Dry, pleasant weather is expected for late August. Expect high temperatures Wednesday and Thursday only roughly from 77-81 (or about 7-9 degrees below normal) with surface dewpoints Thursday only in the 50s. Lows Thursday and Friday morning should be in the cool mid-upper 50s. By Friday, the surface high is forecast to move off to our east resulting in a return to southerly low-level flow and warmer temps (expect highs Friday in the lower and mid 80s). Aloft, the next shortwave trough approaches and moves through the OH Valley Friday night and Saturday. Instability and shear will be sufficient for at least scattered thunderstorms for locally heavy rain Friday night and Saturday. High temps Saturday will continue to inch upward in the 80s while humidity levels rise. After this system passes, models agree in principle that the persistent mid-level ridge over the southwestern U.S. will shift and expand eastward across the southern Plain to the OH and TN Valleys Sunday and early next week. This would suggest a return to full- fledged summer weather with very warm to hot afternoon temps and heat indices with building humidity. Highs Sunday will be generally in the upper 80s and upper 80s to lower 90s Monday. Max afternoon heat indices could reach the mid 90s Sunday and Monday afternoons along and west of I-65. Precip-wise, the ridge aloft should suppress most convection although a few pop up cells could occur from mid afternoon to early evening Sunday and Monday. If this pattern verifies, then the greatest instability and potential for mesoscale convective system (MCS) development would be to our north, but not out of the question part of an MCS could propagate toward our northern area during this time period. && .Aviation...(18Z TAF Issuance) Issued at 154 PM EDT Mon Aug 20 2018 A warm front is lifting NE across the region, with scattered showers and a few storms quickly pushing just north of LEX over the next hour or two. Elsewhere at SDF/BWG/HNB, expect a mostly dry afternoon as only isolated showers or storms should develop. Ceilings should be right around the VFR/MVFR threshold for much of the afternoon, but could prevail VFR as we get deeper into the afternoon and warm sector. We'll see a pretty steady south wind around 10 to 15 mph this afternoon/evening. Later this evening into tonight, a scattered to broken batch of showers and storms should move into the area. This is most likely to occur a couple hours either side of Midnight just ahead of the approaching cold front. Ceilings are expected to return to MVFR with a continues S or SSW wind. Winds begin to veer toward a SW or WSW component as we near sunrise and head into Tuesday morning. Expect scattered showers to redevelop behind the cold front, especially as we get toward late morning and into early afternoon. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RJS Short Term...BJS Long Term...TWF Aviation...BJS
Hazardous weather outlook, Aug 20, 3:40 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 340 PM EDT Mon Aug 20 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 340 PM EDT Mon Aug 20 2018 /240 PM CDT Mon Aug 20 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered strong thunderstorms are possible into tonight ahead of a low pressure system. The main risks are heavy rainfall and localized flash flooding. Gusty winds will also be possible from stronger storms, especially west of I-65. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated storms will accompany scattered to numerous showers on Tuesday. A few lightning strikes and brief heavy rain may occur for localized areas. .SPOTTER INFORMATION STATEMENT... Spotters should report any high rainfall amounts, flooding, and strong wind gusts or damage tonight into early Tuesday. BJS
In the hours before
Special weather statement, Aug 20, 5:09 PM EDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Louisville KY 509 PM EDT MON AUG 20 2018 INZ089-KYZ024-025-202145- Perry-Meade-Breckinridge- 509 PM EDT MON AUG 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PERRY...WEST CENTRAL MEADE AND NORTHWESTERN BRECKINRIDGE COUNTIES... At 509 PM EDT/409 PM CDT/, a strong thunderstorm was located 13 miles east of Tell City, moving northeast at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Mount Pleasant, Roberta, Concordia, Frymire, Derby, Sample, Magnet, Rhodelia, Gerald and Dodd. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3816 8653 3801 8624 3784 8656 3795 8670 TIME...MOT...LOC 2109Z 232DEG 21KT 3798 8653 RJS
Special weather statement, Aug 20, 5:43 PM EDT, 55 minutes before
Special Weather Statement National Weather Service Louisville KY 543 PM EDT MON AUG 20 2018 INZ090-KYZ025-202215- Harrison-Meade- 543 PM EDT MON AUG 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON AND NORTHWESTERN MEADE COUNTIES... At 543 PM EDT, a strong thunderstorm was located 10 miles west of Brandenburg, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Brandenburg, Mauckport, Laconia, New Amsterdam, Concordia, Lodale, Battletown, Rhodelia, Central and Andyville. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3796 8637 3804 8646 3821 8622 3802 8605 TIME...MOT...LOC 2143Z 238DEG 22KT 3803 8636 RJS
Special weather statement, Aug 20, 6:12 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
612 PM EDT MON AUG 20 2018
INZ076-084-202245-
Crawford-Orange-
612 PM EDT MON AUG 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CRAWFORD AND
SOUTHWESTERN ORANGE COUNTIES...
At 611 PM EDT, a strong thunderstorm was located 7 miles west of
English, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Paoli, French Lick, West Baden Springs, Riceville, Ethel, Trotter
Crossing, Braxtons Siding, Valeene, Pine Valley and Taswell.
LAT...LON 3864 8660 3849 8631 3827 8657 3833 8668
3837 8668
TIME...MOT...LOC 2211Z 209DEG 24KT 3835 8661
RJSSpecial weather statement, Aug 20, 6:13 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
613 PM EDT MON AUG 20 2018
INZ090-202245-
Harrison-
613 PM EDT MON AUG 20 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY...
At 613 PM EDT, a strong thunderstorm was located near Corydon, moving
northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Corydon, Lanesville, Elizabeth, Crandall, New Middletown, Laconia,
Central, Seven Springs, Lottick Corner and New Salisbury.
LAT...LON 3823 8596 3819 8596 3818 8590 3816 8591
3811 8591 3801 8610 3802 8611 3801 8613
3812 8628 3813 8627 3834 8610
TIME...MOT...LOC 2213Z 235DEG 22KT 3814 8614
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:26 PM EDT | Areal Flood Advisory | LMK | Clark | 2 hr |
| Aug 20, 5:09 PM EDT | Special Weather Statement | LMK | Perry | 36 min |
| Aug 20, 6:12 PM EDT | Special Weather Statement | LMK | Orange | 33 min |
| Aug 20, 6:13 PM EDT | Special Weather Statement | LMK | Harrison | 32 min |
| Aug 20, 6:55 PM EDT | Special Weather Statement | LMK | Clark, Floyd | 20 min |
| Aug 19, 9:44 PM EDT | Flash Flood Warning | LMK | Jefferson | 2 hr |
| Aug 20, 5:43 PM EDT | Special Weather Statement | LMK | Meade | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.